Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 405, NWS Dodge City, KS

October 4, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 4, 2001, 6:18 PM CDT for Barber County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 4, 2001, 6:18 PM CDT (23:18 UTC)
Expired
Oct 4, 2001, 7:15 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Oct 4, 6:30 PM CDTHail 0.75Sharon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KDDC 042319
SVRDDC
KSC007-050015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU OCT 4 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 618 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF SHARON...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN BARBER COUNTY THROUGH 715 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS.

LAT...LON 3725 9852 3704 9849 3716 9835 3738 9839

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:37 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 4, 2:37 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT THU OCT 4 2001

SCATTERED STORMS SHOULD DEVELOP ALONG STATIONARY BOUNDARY THIS
EVENING TO THE SE OF DDC. THIS ACTIVITY SHOULD DEVELOP INTO A LINE
AND PROGRESS SE ACROSS P28. SO WE WILL GO 70% POPS SE CORNER. STRONG
700MB FRONT MOVES ACROSS THE CWA FROM NORTH TO SOUTH OVERNIGHT. ETA
SOUNDINGS SHOW 90+ RH VALUES ALONG THIS FRONT FROM 750-600MB. LAPSE
RATES IN THE MOIST LAYER ARE MOIST ADIABATIC. SO WITH DECENT LIFT
THERE SHOULD BE A BAND OF LIGHT SHOWERS DEVELOPING OVERNIGHT. SO WE
WILL GO 40% POPS FOR DDC/HYS AND 20% FOR THE WEST. SHOWERS SHOULD
EXIT THE AREA BY MID-MORNING FRIDAY. STRONG SUBSIDENCE BEHIND THE
WAVE WILL ENCOURAGE CLEARING BY EARLY AFTERNOON. ETA 850MB TEMPS
SUGGESTS HIGHS IN THE LOW 50S FRIDAY. RIDGE AXIS MOVES NW-SE ACROSS
THE AREA FRIDAY NIGHT. SOUTH WINDS START TO INCREASE IN THE NORTH
AND WEST OVERNIGHT. THE SE SHOULD HAVE LIGHT WINDS FOR MOST OF THE
NIGHT. THEREFORE LOWS SHOULD BE SIMILAR ACROSS THE AREA IN THE LOW
30S. FROST ADVISORY MAY BE NEEDED IN LATER SHIFT.

ETA SUGGESTS 850 TEMPS WILL WARM TO AROUND 10C AT DDC BY SATURDAY
AFTERNOON. WITH FULL SUN TEMPS SHOULD WARM INTO THE MID 60S MOST
PLACES...WITH SLIGHTLY COOLER TEMPS EAST.

EXTENDED DISCUSSION...

WESTERLIES APPEAR TO BE STRENGTHENING OVER THE CNTL PACIFIC WITH
SEVERAL EMBEDDED WAVES NOTED FROM W/V LOOP WEST OF OUR E PACIFIC/W
CONUS RIDGE. ALL MODELS CONTINUE TO AGREE WITH RIDGING ALOFT
SHIFTING EAST LATE THIS WEEKEND AND CROSS THE PLAINS. THIS SHOULD
BEGIN TO ERODE THE COLD AIR IN OUR WESTERN MOST CWA BY SUNDAY BUT
WITH WHAT APPEARS TO BE ANOTHER VORT LOBE DROPPING SOUTH ACROSS THE
WESTERN GREAT LAKES SAT NIGHT THE EASTERN QUARTER MAY REMAIN IN THE
COOLER AIR FOR ONE MORE DAY AS THE SFC HIGHS MOVES SOUTH ACROSS OK
AND N TX.

WITH LEE TROF AND DOWNSLOPE FLOW DEVELOPING SUNDAY AND LINGERING
INTO MONDAY WILL BUMP TEMPS TO NEAR 70 IN THE WEST FOR HIGHS MONDAY.
FOR THE EAST WILL KEEP READINGS IN THE MID TO UPPER 60S. THE
UPPER TROF EARLY NEXT WEEK NOW PROGGED TO WEAKER AND MORE
PROGRESSIVE. GIVEN THE STRENGTHENING WESTERLIES AND OPTING TO ACCEPT
THIS SOLUTION AT THIS TIME. THE QUESTION THEN BECOMES WILL WE BE
ABLE TO GET MOISTURE BACK QUICK ENOUGH FOR CONVECTION TO DEVELOP
WITH ITS PASSAGE. AT THIS TIME THE POTENTIAL DOES EXISTS BUT
MOISTURE RETURN LOOKS QUESTIONABLE. THEREFORE WILL OPT TO LEAVE
MONDAY DRY. THE NEXT IN THE SERIES OF WAVES THEN PROGGED TO APPROACH
THE AREA MID WEEK SO WILL CONTINUE WITH THE MENTION OF PCPN TUES AND
WED.  AS FOR TEMPS WITH THE W/NW FLOW TEMPS SHOULD REBOUND EARLY
NEXT WEEK SO KEEP MENTION OF 70S ON TUES FOR MUCH OF THE AREA AND
COOL TEMPS DOWN SLIGHTLY DUE TO POTENTIAL CLOUD COVER WED AND THU

SEE ZFP FOR EXTENDED FORECAST.

THE OUTLOOK FOR FRIDAY OCTOBER 12TH THROUGH SUNDAY OCTOBER 14TH
CALLS FOR BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 045/053 032/065 036 420
GCK 043/053 032/065 035 320
EHA 044/053 032/066 038 210
LBL 046/053 032/065 038 320
HYS 041/053 031/061 034 420
P28 049/053 032/062 036 720

.DDC...NONE.

FINCH

In the hours before

Special weather statement, Oct 4, 3:55 PM CDT, 2 hours 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT THU OCT 4 2001

...FREEZING TEMPERATURES AND FROST ARE POSSIBLE FRIDAY NIGHT IN PARTS
OF CENTRAL AND WESTERN KANSAS...

THE FIRST MORNING OF FREEZING TEMPERATURES OF THE SEASON WILL HIT
PARTS OF CENTRAL AND WESTERN KANSAS FRIDAY NIGHT.  LOWS SATURDAY
MORNING WILL DIP TO NEAR 30 DEGREES IN THE SCOTT CITY...GARDEN
CITY...DIGHTON AND WAKEENEY AREAS...WITH BELOW FREEZING CONDITIONS
POSSIBLE FOR 1 TO 3 HOURS. JUST EAST ACROSS THE REST OF SOUTHWESTERN
KANSAS...IN THE HAYS...DODGE CITY...ELKHART...LIBERAL...LARNED...
PRATT AND MEDICINE LODGE AREAS...TEMPERATURES WILL FALL TO THE LOWER
30S WITH AREAS OF FROST POSSIBLE.

DURING THE DAY FRIDAY...THE BRUNT OF THIS COLD AIR WILL OVERSPREAD
THE AREA FROM NORTHWEST TO SOUTHEAST.  BLUSTERY NORTH WINDS OF 15 TO
30 MPH WILL ACCOMPANY HIGHS IN THE LOWER TO MID 50S.

YOU MAY WANT TAKE MEASURES NOW TO PROTECT ANY OUTDOOR PLANTS
SENSITIVE TO FREEZING TEMPERATURES.  THIS FREEZE IS EXPECTED TO BE
ONLY A ONE MORNING OCCURRENCE...WITH LOWS SUNDAY MORNING
REBOUNDING TO THE MIDDLE TO UPPER 30S.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE

HTTP://WWW.CRH.NOAA.GOV/DDC/

BURGERT/FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:43 PM CDTSevere Thunderstorm WarningDDCComanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.